Kansas, 2024High Wind in Kansas, December 30, 2024
December 30, 2024 · NWS DDC · 11 events in 9 counties and zones
A rapidly developing surface low pressure developed out of the southeast Colorado and Panhandles area, lifting into central Kansas on Monday December 30th. Numerous non thunderstorm wind gusts were measured on area mesonet stations in the 58 to 66 mph range.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly developing surface low pressure developed out of the southeast Colorado and Panhandles area, lifting into central Kansas on Monday December 30th. Numerous non thunderstorm wind gusts were measured on area mesonet stations in the 58 to 66 mph range. A traffic light was downed by high winds in Dodge City. A High Wind Warning was issued at 10:46 am CDT for areas generally west of U,S. Highway 283.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 30, 5:53 AM CST, 4 hours 2 minutes earlier. Its key messages:
- High northwest winds are expected today, with gusts up to 55 mph.
- Cooler weather is forecast starting Monday night and persisting through Friday.
- Colder than average daytime temperatures and cloudy weather are predicted for Saturday and Sunday, along with chances for rain, freezing drizzle, freezing rain and snow.
Area forecast discussion, Dec 30, 5:53 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
553 AM CST Mon Dec 30 2024
.KEY MESSAGES...
- High northwest winds are expected today, with gusts up to 55
mph.
- Cooler weather is forecast starting Monday night and
persisting through Friday.
- Colder than average daytime temperatures and cloudy weather
are predicted for Saturday and Sunday, along with chances for
rain, freezing drizzle, freezing rain and snow.
&&
.DISCUSSION...
Issued at 258 AM CST Mon Dec 30 2024
A fast moving upper level disturbance will traverse the plains
today and tonight. Cold advection will develop today; but deep
mixing along with a downslope wind component will allow
temperatures to reach into the mid 50s to lower 60s by early
afternoon before holding steady or slowly falling. With the
intense vertical mixing, stronger winds will be able to make it
to the surface, with gusts 50-55 mph starting around 10 am. A
few places could reach near 60 mph. High winds will persist this
evening in central Kansas as northwesterly 850mb winds are
expected to be around 50 kts until midnight at Hays. Diurnal
cooling will have taken place by this time (8-11 pm) and this
may keep winds in the 40-50 mph range as opposed to 50-60 mph.
A high wind warning may be needed; but confidence is not high
enough at this point. The various ensembles and high resolution
models indicate 20-30% chances for 55 mph gusts for much of
central and southwest Kansas. Whether we reach the threshold for
high wind warning (58 mph) is debatable. But regardless, its
going to be very windy and impacts are likely. Have tentatively
opted to forego a high wind warning and message the high winds
in social media and DSS products. Given how dry it has been for
the past several weeks, areas of blowing dust are possible. In
the wake of the associated cold front, temperatures close to
seasonal averages can be expected Monday night through Friday,
with highs in the 40s to lower 50s and lows in the teens and
20s. Another cold front will prolong the cool spell Thursday and
Friday.
A strong upper level trough is expected to come onshore along
the west coast Friday and then approach the plains Saturday
into early Sunday. Meanwhile, the southern periphery of arctic
high pressure over Canada will move through Kansas Friday night.
The ensemble means of the ENS, GEPS and GEFS are coming into
better agreement on a more robust upper level trough, albeit a
fast moving open wave. However, cold air in place at lower
levels will serve as a source of lift as mid level warm
advection develops. These shallow arctic surges are normally
stronger than expected and the coldest solution is usually the
best for daytime highs, especially when there is little in the
way of insolation and a slight upslope wind component (north-
northeast as opposed to northwest). Highs may only be in the 30s
Saturday and 20s Sunday, with the coldest readings at Hays in
central Kansas. This is colder than seasonal averages.
Precipitation will be light with this weather system, with the
EPS and GEPS indicating 60-80% chances for measurable
precipitation and 40-60% chances for > .1" of melted
precipitation. Precipitation type of course depends on the exact
temperature profile in the lower troposphere and forecasting
exact numbers (for example 30 versus 33F) with cold air masses
several days in advance is extremely challenging. About all we
can say at this point is that any rain, freezing drizzle and
freezing rain Saturday afternoon and night would transition to
snow from north to south Sunday morning. Chances of 1" snow
accumulations are 20 to 50% based on the various ensemble means,
with the highest chances at Hays and lowest at Elkhart. The
GEFS ensemble mean is drier; but this model typically
underestimates cold surges and thus has weaker lift as mid level
warm advection develops. But even the wetter solutions don't
yield very much precipitation. However, it doesn't take a lot of
ice to have impacts. After this upper level system passes, cold
air may modify by Tuesday before the next cold surge arrives by
mid week. However, sometimes cold air stays longer than
expected over the plains and we may or may not experience a
modification before the next front arrives.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 545 AM CST Mon Dec 30 2024
A cold front will pass across the TAF sites between 12-15z.
Winds will gradually increase to 28-30 kts with gusts to 40-45
kts by 16z and then persist through 22z for KHYS/KDDC/KLBL and
KGCK. After 22z, the higher winds will shift into central
Kansas (KHYS) as low pressure progresses eastward so that gusts
to 40-45 kts could persist through 06z. Areas of blowing dust
could restrict visibility at all the TAF sites; but current
expectations are for visibilities to generally stay 5 miles or
higher.
&&
.FIRE WEATHER...
Issued at 258 AM CST Mon Dec 30 2024
A red flag warning remains in effect starting at noon CST today
for extreme southwest Kansas. Strong northwesterly momentum
will mix to the surface by late morning given expected dry
adiabatic lapse rates, with 45-55 mph gusts persisting all day.
Despite cold advection, temperatures will reach into the 50s to
lower 60s, leading to minimum relative humidity values in the
10-15% range for Liberal, Elkhart, Ulysses, Hugoton, Johnson and
Syracuse. If drier air pushes farther east, the red flag
warning may need to be extended eastward a bit to include Lakin,
Meade and Sublette as humidity values there are currently
forecast to be in the 18-22% range. In high wind conditions, it
is often better to lean on the side of issuance despite marginal
humidity values.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CST /11 AM MST/ today to 6 PM CST
/5 PM MST/ this evening for KSZ061-074-075-084>086.
&&
DISCUSSION...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Dec 30, 4:59 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CST Mon Dec 30 2024
KSZ030-031-043>046-061>066-074>081-084>090-311100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CST Mon Dec 30 2024 /359 AM MST Mon Dec 30 2024/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Critical fire weather conditions are forecast for extreme
southwest Kansas this afternoon including Liberal, Elkhart and
Syracuse. Northwesterly wind gusts will be as high as 55 mph
along with very low humidity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are chances for small accumulations of ice and snow Saturday
into Sunday. This is not expected to be a major event, but some
impacts are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Lane
- When
- December 30, 9:55 AM CST
- Where
- Lane forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Non-Thunderstorm Wind Gust was measured by a mesonet station 1 ESE Scott State Lake.
High Wind, Finney
- When
- December 30, 10:08 AM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Measured by a mesonet station 4 miles southwest of Friend, KS.
High Wind, Ford
- When
- December 30, 10:28 AM CST
- Where
- Ford forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A Non-Thunderstorm Wind Gust 2 miles north of N Dodge City measured on mesonet.
High Wind, Kearny
- When
- December 30, 10:51 AM CST
- Where
- Kearny forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Measured by a personal weather station KKSLAKIN-19 about 2 miles north of Lakn.
High Wind, Haskell
- When
- December 30, 11:08 AM CST
- Where
- Haskell forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A sixty five mph non-thunderstorm Wind Gust measured 9 miles SE of Plymell, KS.
High Wind, Scott
- When
- December 30, 11:13 AM CST
- Where
- Scott forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Measured 63 mph wind gust by personal station 2 miles east of Shallow Water, KS.
High Wind, Grant
- When
- December 30, 11:18 AM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Measured by personal weather station 2 miles east southeast of Ulysses.
High Wind, Lane
- When
- December 30, 11:55 AM CST
- Where
- Lane forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Measured by a personal weather station 4 miles south southeast of Dighton, KS.
High Wind, Ford
- When
- December 30, 12:13 PM CST
- Where
- Ford forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Traffic light down in Dodge City, KS.
High Wind, Hodgeman
- When
- December 30, 12:38 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Measured by a personal weather station 9 miles north northwest of Offerle, KS.
High Wind, Barber
- When
- December 30, 3:08 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Measured by mesonet site at the KZLF transmitter site 2 miles west northwest of Hardtner, KS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, December 30, 20241 death · 1 event
- High Wind and Strong Wind in Colorado, December 30, 202468 kt wind · 10 events
- High Wind in Kansas, December 30, 2024$6,000 · 54 kt wind · 6 events
- Heavy Snow and Winter Weather in South Dakota, December 30, 20245 events
- Dense Fog in California, December 30, 20244 events
- Winter Weather in South Dakota, December 30 to 31, 20244 events
- High Wind in New Mexico, December 30, 202451 kt wind · 3 events
- High Wind in Wyoming, December 30, 202454 kt wind · 3 events
- Heavy Snow and Winter Weather in Wyoming, December 30, 20242 events
- Winter Weather in Wyoming, December 30, 20242 events
- Flood in Arkansas, December 30 to 31, 20241 event
- Dense Fog in Utah, December 30, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222820, 1222822, 1222824, 1222825, 1222826, 1222827, 1222828, 1222829, 1222830, 1222831, 1222832.